OBJECTIVES: Second-generation antipsychotics presumably lack the typical side effects of conventional antipsychotics.
METHODOLOGY: A 34 year old Caucasian woman with ICD-10 diagnosis of Recurrent depressive disorder with current moderate symptoms, and with a history of repeated self-injury was treated with lithium, clonazepam and ziprasidone.
RESULTS: On the ninth day of ziprasidone administration, galactorrhea appeared. After 36 days of ziprasidone therapy, galactorrhea persisted. The prolactin plasma level was 28 ng/ml. Thyroid tests (TSH,T3,T4) and the lithium plasma level were within the normal range during ziprasidone treatment. Two weeks after the ziprasidone withdrawal, galactorrhea disappeared and the prolactin level decreased down to 18 ng/ml.
CONCLUSION: Psychiatrists should be aware that even second-generation antipsychotics, including ziprasidone, have a propensity to cause side-effects associated with the dopamine D2 receptor blockade, such as galactorrhea....